Psycho-Babble Medication Thread 683389

Shown: posts 1 to 10 of 10. This is the beginning of the thread.

 

Weight Gain

Posted by chickey on September 5, 2006, at 14:46:45

I am new hear and have read that many people on Effexor XR have had a significant weight gain. I have been on it for a month and want to know when this happens and what to watch for as I think that would make me worse.

 

Re: Weight Gain

Posted by pahole on September 5, 2006, at 15:13:07

In reply to Weight Gain, posted by chickey on September 5, 2006, at 14:46:45

> I am new hear and have read that many people on Effexor XR have had a significant weight gain. I have been on it for a month and want to know when this happens and what to watch for as I think that would make me worse.

I heard the same. I am on Celexa and have not gained any weight. In the beginning I actually lost 22 pounds. My friend is on Effexor and she has not gained any weight. My opinion is that the weight gain goes together with depression that is not fully taken care of. Chin up and don't think about it. The obvious signs would be I guess taking more meals than needed, looking for a junk food, etc. Drink more tea/herbal and get well. Good luck!
Love, pahole.

 

Re: Weight Gain doesn't happen for everyone

Posted by Racer on September 5, 2006, at 17:55:40

In reply to Re: Weight Gain, posted by pahole on September 5, 2006, at 15:13:07

When weight gain happens, though, it's not from residual depression -- it's from changes to your metabolism. Watching for more meals and junk food will help, but only to an extent.

On predictor seems to be your weight when you started the drug. The more underweight you are, it seems like, the more weight you'll gain.

The weight gain seems to start about 4 months in on the drugs, and it can be mitigated using other drugs. Topomax is one drug being used A LOT these days to counter the weight gain, and sometimes metformin, which has more adverse effects and is much less commonly tried.

Remember, though, that you may not gain weight at all. And if you do, it might not be that much, and it might be easy to counter.

Hope that helps.

 

Re: Weight Gain doesn't happen for everyone

Posted by Phillipa on September 5, 2006, at 21:59:32

In reply to Re: Weight Gain doesn't happen for everyone, posted by Racer on September 5, 2006, at 17:55:40

Yeah l0 years later all the SSRI's SSNRI, a coupld of TCA's and no weight gain. I excercise though. Maybe that's why? Love Phillipa

 

Not necessarily it Phillipa

Posted by gardenergirl on September 5, 2006, at 22:09:24

In reply to Re: Weight Gain doesn't happen for everyone, posted by Phillipa on September 5, 2006, at 21:59:32

> Yeah l0 years later all the SSRI's SSNRI, a coupld of TCA's and no weight gain. I excercise though. Maybe that's why? Love Phillipa

I'm glad for you that you don't have to deal with weight gain as a consequence of taking psychotropic medications. It can be quite distressing. Some folks gain weight from medications no matter how much exercise they do. As Racer said above, sometimes metabolism changes. It's not just habits.

gg

 

Re: Not necessarily it gardenergirl

Posted by Phillipa on September 5, 2006, at 22:12:13

In reply to Not necessarily it Phillipa, posted by gardenergirl on September 5, 2006, at 22:09:24

Well there is that menopause stomach I won't even look at. Now we need a tummy tuck board with lots of donations. just joking. Love Phillipa

 

Thank you gardenergirl

Posted by Racer on September 6, 2006, at 1:38:27

In reply to Not necessarily it Phillipa, posted by gardenergirl on September 5, 2006, at 22:09:24

> > Yeah l0 years later all the SSRI's SSNRI, a coupld of TCA's and no weight gain. I excercise though. Maybe that's why? Love Phillipa
>
> I'm glad for you that you don't have to deal with weight gain as a consequence of taking psychotropic medications. It can be quite distressing. Some folks gain weight from medications no matter how much exercise they do. As Racer said above, sometimes metabolism changes. It's not just habits.
>
> gg
>

As you know, weight gain from antidepressants is a big stinking deal for me, and frankly -- I just feel even more like a pathetic loser who may as well just give up on it all when I hear someone say that it's my own fault that I've gained weight, by eating too much, or by not exercising enough, or whatever. Thank you for the reminder that it's not necessarily bad habits leading to weight gain.

Thank you.

 

Re: Thank you Racer

Posted by Phillipa on September 6, 2006, at 17:40:14

In reply to Thank you gardenergirl, posted by Racer on September 6, 2006, at 1:38:27

Interpretations. Who said it is your fault? That is faulty thinking. I was and have just been lucky. And frankly with the recent negative threads on meds that don't help me . I'll stick to my benzos. Love Phillipa

 

Re: Thank you Racer

Posted by fairywings on September 6, 2006, at 18:54:07

In reply to Thank you gardenergirl, posted by Racer on September 6, 2006, at 1:38:27


> As you know, weight gain from antidepressants is a big stinking deal for me, and frankly -- I just feel even more like a pathetic loser who may as well just give up on it all when I hear someone say that it's my own fault that I've gained weight, by eating too much, or by not exercising enough, or whatever. Thank you for the reminder that it's not necessarily bad habits leading to weight gain.
>
> Thank you.

I agree, it truly stinks! After more than a year and no gain, we added one particular med, and I gained 15 pounds in one month! Talk about feeling like a BFL! :(
fw

 

Re: Weight Gain doesn't happen for everyone

Posted by Another Phil on October 1, 2006, at 23:33:19

In reply to Re: Weight Gain doesn't happen for everyone, posted by Racer on September 5, 2006, at 17:55:40

> The weight gain seems to start about 4 months in on the drugs, and it can be mitigated using other drugs. Topomax is one drug being used A LOT these days to counter the weight gain, and sometimes metformin, which has more adverse effects and is much less commonly tried.

Several years ago, I gained about 15 lbs. while on 5 mg/day of Zyprexa. There was no losing that weight--eating lots of salads, running a lot, working out regularly. So, I stopped the Zyprexa and the entire 15 lbs. came off in about 6 weeks.

Soon after, I started on Zyprexa again, but this time taking 1000 mg of Metformin twice a day. I was on this combination for over two years with no weight gain. I'll admit, though, that having to take a medication that helps the body use insulin more efficiently makes me wary of the mechanism by which Zyprexa causes the weight gain in the first place--especially with a history of diabetes in my family. Damn, I need to get off of Zyprexa.

Phil


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.